Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 64, NWS Atlanta, GA

March 1, 2009Dodge County, Telfair County, Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 1, 2009, 4:35 AM EST for Dodge County, Telfair County, Wilcox County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2009, 4:35 AM EST (09:35 UTC)
Expired
Mar 1, 2009, 5:00 AM EST
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dodge County, GA, Telfair County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 84 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 010935
SVRFFC
GAC091-271-315-011000-
/O.NEW.KFFC.SV.W.0064.090301T0935Z-090301T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 AM EST SUN MAR 1 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DODGE COUNTY IN CENTRAL GEORGIA
  WEST CENTRAL TELFAIR COUNTY IN CENTRAL GEORGIA
  EASTERN WILCOX COUNTY IN CENTRAL GEORGIA

* UNTIL 500 AM EST

* AT 430 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ABBEVILLE...
  MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO     
  ABBEVILLE AND RHINE.

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3191 8348 3213 8328 3192 8308 3183 8327
      3184 8340
TIME...MOT...LOC 0934Z 224DEG 44KT 3191 8335

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:40 AM EST, 55 minutes earlier.

Area forecast discussion, Mar 1, 3:40 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EST SUN MAR 1 2009

.SHORT TERM /TODAY THROUGH MONDAY/...
MODELS CONSISTENT WITH BRINGING LOW PRESSURE ALOFT ACROSS THE AREA
TODAY. STILL EXCELLENT POTENTIAL FOR RAIN SHOWERS TO TURN TO SNOW
SHOWERS FOR A LARGE AREA OF N AND CENTRAL GA. THE MAIN CONCERN IS
HOW MUCH SNOW WILL FALL AND I HAVE NO CONFIDENCE IN THE SNOW AMOUNT
FORECAST AT THIS TIME. WILL CONTINUE THE WINTER WEATHER ADVISORY
FOR AMOUNTS ON THE ORDER OF AN INCH OR LESS. HOWEVER...IF SURFACE
CONDITIONS CAN GET COLD ENOUGH FAST ENOUGH...MORE WILL BE POSSIBLE.
RAIN/SNOW ENDS IN THE WEST LATE TODAY AND IN THE EAST THIS
EVENING.

WIND ADVISORY WILL BE CONTINUED AS WELL AS SURFACE GRADIENT TIGHTENS
AS SURFACE LOW PRESSURE DEVELOPS ALONG THE COAST.

DRY CONDITIONS EXPECTED MONDAY/MONDAY NIGHT. SURFACE WINDS WILL KICK
UP MONDAY BUT NOT AS STRONG AS TODAY.

BELOW NORMAL TEMPERATURES CAN BE EXPECTED THIS PERIOD.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE PERIOD LOOKS DRY AS A BROAD UPPER RIDGE HANGS TO THE WEST AND
THEN MOVES ACROSS THE AREA SATURDAY. SOME MOISTURE INCREASE OVER THE
FAR N WILL NEED TO BE MONITORED FOR LIGHT PRECIP POTENTIAL.
TEMPERATURES WILL START BELOW NORMAL THIS PERIOD AND WARM TO ABOVE
NORMAL LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  26  46  22  51 / 100  60   0   0   0
ATLANTA         45  25  43  25  49 / 100   5   0   0   0
BLAIRSVILLE     44  22  40  18  43 /  90  10   0   0   0
CARTERSVILLE    45  25  42  21  48 / 100   0   0   0   0
COLUMBUS        49  26  47  26  51 /  80   5   0   0   0
GAINESVILLE     44  25  42  22  49 / 100  20   0   0   0
MACON           53  28  49  24  53 /  90  40   0   0   0
ROME            45  25  44  22  48 /  90   5   0   0   0
PEACHTREE CITY  47  24  44  21  50 /  90   5   0   0   0
VIDALIA         55  31  50  29  52 /  90  50   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...
BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MORGAN...
MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WHITE...WHITFIELD...
WILKES...WILKINSON.

WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING FOR
NORTH AND CENTRAL GA.

&&

BDL
Hazardous weather outlook, Feb 28, 9:38 PM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EST SAT FEB 28 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
938 PM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF CENTRAL GEORGIA.

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE MOVING INTO THE CAROLINAS WHILE THE COLD
FRONT THAT WAS MOVING THROUGH CENTRAL GEORGIA HAD BECOME STATIONARY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE ISOLATED THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL.

.DISCUSSION...
WITH THE COLD FRONT BECOMING NEARLY STATIONARY...THE SOUTHEAST PART
OF CENTRAL GEORGIA REMAINS IN A WARM UNSTABLE ATMOSPHERE. WHILE
CAPES HAVE DIMINISHED TO LESS THAN 500...THE ATMOSPHERE REMAINS
UNSTABLE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS. THE MAIN AREA FOR
ISOLATED THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM
LOUISVILLE...TO WARNER ROBINS...TO AMERICUS AND THE BEST TIME WILL
BE THROUGH 3 AM. THE STATIONARY FRONT WILL BEGIN A SLOW SOUTHWARD
DRIFT AFTER MIDNIGHT...AND BY DAYBREAK IT WILL BE IN SOUTH
GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF ACCUMULATING SNOW SUNDAY ACROSS THE REGION. FOR
MORE INFORMATION SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT.
ALSO GUSTY WINDS ARE LIKELY SUNDAY ACROSS THE WESTERN PARTS OF NORTH
AND CENTRAL GEORGIA. FOR MORE INFORMATION SEE THE LATEST WIND
ADVISORY STATEMENT. HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 1, 12:28 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 AM EST SUN MAR 1 2009

GAZ110-010600-
1228 AM EST SUN MAR 1 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN TELFAIR COUNTY UNTIL
100 AM EST...

AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HORSE CREEK WILDLIFE MANAGEMENT
AREA...MOVING NORTHEAST AT 40 MPH. SMALL HAIL AND HEAVY DOWNPOURS
ARE ALSO POSSIBLE.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TELFAIR
COUNTY THROUGH 100 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE JACKSONVILLE AND HORSE CREEK WILDLIFE MANAGEMENT AREA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:48 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson13 hr
Feb 28, 7:58 PM ESTAreal Flood WarningFFCCoweta, Fayette12 hr
Feb 28, 10:50 PM ESTAreal Flood WarningFFCTaliaferro, Warren, Wilkes42 hr
Feb 28, 11:01 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs4 days
Mar 1, 3:50 AM ESTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox25 min
Mar 1, 4:07 AM ESTTornado WarningFFCBleckley, Dodge23 min
Mar 1, 4:19 AM ESTSevere Thunderstorm WarningFFCDodge, Laurens26 min
Mar 1, 5:20 AM ESTSevere Thunderstorm WarningFFCEmanuel25 min
Mar 1, 5:21 AM ESTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs, Treutlen, Wheeler24 min
Mar 1, 7:57 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding9 hr
Mar 1, 1:37 PM ESTWinter Storm WarningFFCBanks, Barrow, Butts, Carroll, Clarke, Clayton and 34 more9 hr
Mar 1, 4:37 PM ESTAreal Flood WarningFFCCoweta, Fayette, Spalding12 hr
Mar 1, 5:58 PM ESTRiver Flood WarningFFCForsyth, Fulton16 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.